Tennessee, 2004

Flash Flooding and Hail in Tennessee, August 28, 2004

August 28, 2004 · NWS MEG · 6 events in 4 counties and zones

3 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 28, 8:50 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 28, 8:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT SAT AUG 28 2004

.DISCUSSION...

AN AREA OF THUNDERSTORMS CONTINUES OVER NORTHEAST MISSISSIPPI AND
THE SOUTHEAST CORNER OF WEST TENNESSEE THIS MORNING. HAVE BEEN
KEEPING AN EYE ON THIS ACTIVITY SINCE THIS AREA HAD VERY HEAVY RAIN
THIS PAST WEDNESDAY. REMAINDER OF FORECAST AREA IS QUIET WITH VERY
LITTLE CLOUD COVER RIGHT NOW. LARGE AREA OF THUNDERSTORMS MOVING
THROUGH WESTERN ARKANSAS THIS MORNING AHEAD OF THE COLD FRONT. HAVE
UPDATED ZONES TO INDICATE AN INCREASE IN CLOUDS DURING THE AFTERNOON.
LEFT POPS AND TEMPERATURES ALONE FOR NOW AS THEY SEEM TO BE IN GOOD
SHAPE.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 28, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT AUG 28 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION.
STORMS THAT DEVELOP WILL MOVE SLOWLY AND LIKELY REDEVELOP OVER THE
SAME AREAS. LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT
CAUSING POTENTIAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT WILL OOZE INTO THE MID SOUTH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES
SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING
PROBLEMS ON SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbus AFB radar (KGWX), 145 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Hardin

When
August 28, 9:30 AM CST to 11:00 AM CST
Where
Hardin County, Burnt Church
Property damage
$140,000
Reported by
EMERGENCY MANAGER
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Three homes were evacuated due to rising flood waters. A couple of roads and bridges were washed out as well. The Hardin County Nursery was destroyed including all the plants.

Hail, Shelby

When
August 28, 1:20 PM CST to 1:25 PM CST
Where
Shelby County, Cordova
Measured
0.75 in hail
Property damage
$10
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.150, -89.783

Thunderstorm Wind, Tipton

When
August 28, 1:50 PM CST to 1:55 PM CST
Where
Tipton County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -89.667

Several trees and power lines were blown down.

Thunderstorm Wind, Lake

When
August 28, 2:20 PM CST to 2:25 PM CST
Where
Lake County, Ridgely
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -89.483

Several trees and telephone poles were knocked down.

Thunderstorm Wind, Lake

When
August 28, 2:35 PM CST to 2:40 PM CST
Where
Lake County, Tiptonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.383, -89.483

A large tree fell onto a house. Some other homes were damaged. Several trees were blown down.

Flash Flood, Lake

When
August 28, 3:00 PM CST to 5:00 PM CST
Where
Lake County, Tiptonville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Several businesses were flooded, including the Tiptonville Dairy Queen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421347, 5422115, 5422116, 5422117, 5421348, 5421404.